Strong Wind, Olmsted
- When
- May 20, 10:54 AM CST
- Where
- Olmsted forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $200
- Reported by
- ASOS
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
A tight pressure gradient caused strong southerly winds, with gusts of 45 to 55 mph across southeast Minnesota on May 20.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A tight pressure gradient caused strong southerly winds, with gusts of 45 to 55 mph across southeast Minnesota on May 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 20, 2:15 AM CST, 8 hours 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT WED MAY 20 2009
.SHORT TERM...TODAY THROUGH FRIDAY
MAIN CONCERNS WITH THIS FORECAST PACKAGE CONTINUES TO BE SOUTH
SOUTHERLY WINDS TODAY/TEMPERATURES...THEN RAIN CHANCES FROM LATE
WEDNESDAY NIGHT THROUGH FRIDAY ASSOCIATED WITH FRONTAL BOUNDARY.
SURFACE ANALYSIS SHOWED A 997MB LOW OVER WESTERN ND WITH A WARM FRONT
EXTENDING ACROSS CENTRAL MN INTO UPPER MI. THE FORECAST AREA WAS
FIRMLY ENTRENCHED IN THE WARM SECTOR OF THIS LOW WITH CLEAR
SKIES...BREEZY SOUTH/SOUTHWEST WINDS...AND TEMPERATURES THIS EARLY
HOUR IN THE MID 60S TO AROUND 70 DEGREES.
LATEST OPERATIONAL/WRF MODELS CONTINUE TO BE IN VERY GOOD AGREEMENT
THROUGH THE PERIOD.
FOR TODAY...VERY TIGHT PRESSURE GRADIENT WILL RESIDE ACROSS THE AREA
TODAY AS THE LOW PRESSURE OVER WESTERN SD EARLY THIS MORNING TRACKS
INTO NORTHERN MN. WIND PROFILERS EARLY THIS MORNING ACROSS THE
MIDWEST/UPPER MIDWEST AT 925MB HOWLING IN THE 45 TO 55KT RANGE.
MODEL SOUNDING SHOW 925MB WINDS REMAINING AROUND THIS VELOCITY
THROUGH THE DAY. WITH FULL SUNSHINE AND MIXING THROUGH 875MB
EXPECTED...WIDESPREAD 20-35KT SUSTAINED WINDS WITH SOME GUSTS TO
45KT WILL RESULT. WIND ADVISORY FROM 14Z-24Z TODAY WAS EXPANDED
EASTWARD INTO WABASHA/WINONA/BUFFALO/TREMPEALEAU COUNTIES.
OTHERWISE...TEMPERATURES WILL BE VERY WARM ONCE AGAIN TODAY. NOTICED
THAT THE 500MB RIDGE AXIS SHIFTS EAST OF THE AREA TODAY. AS A
RESULT...WITH LESS COMPRESSIONAL HEATING UNDER THE RIDGE...925-850MB
TEMPERATURES COOL SOME 2-4C ACROSS THE AREA TODAY COMPARED TO
YESTERDAY. AS A RESULT...HIGHS TODAY SHOULD BE A FEW DEGREES
COOLER...BUT STILL VERY WARM TOPPING OFF IN THE MID 80S TO NEAR 90
AT SOME SPOTS ACROSS WESTERN PORTIONS OF THE FORECAST AREA.
BEYOND THIS...WILL BE LOOKING AT A COLD FRONT SLOWLY MAKING ITS WAY
SOUTHEASTWARD INTO THE AREA ATE TONIGHT THROUGH THURSDAY. NOT A
WHOLE LOT OF CAPE INDICATED BY THE MODELS AHEAD/ALONG THE FRONTAL
BOUNDARY. THIS IS PROBABLY THE RESULT OF MEAGER AMOUNT OF MOISTURE
TRANSPORT. 0-1KM MUCAPE INDICATES ONLY 300-600J/KG AT MOST BY
THURSDAY AFTERNOON AS THE FRONT PRESSES INTO THE AREA.
NORTHWEST/SOUTHEAST NORMAL CROSS SECTION THROUGH THE FRONTAL
BOUNDARY DOES SHOW SOME FAIRLY STRONG 925-700MB FRONTOGENETIC
FORCING THOUGH. SO...CANNOT RULE OUT THUNDER POSSIBILITY. WILL KEEP
30-40 POPS IN THE GRIDS WITH ISOLD T MENTION.
MODELS THEN SHOW THE FRONTAL BOUNDARY STALLING OUT AS IT MOVES SOUTH
OF THE AREA THURSDAY NIGHT THROUGH FRIDAY. A COUPLE SUBTLE
MID-LEVEL SHORTWAVE TROUGHS INTERACT WITH THE FRONTAL BOUNDARY
THURSDAY NIGHT THROUGH FRIDAY FOR A CHANCE OF OF -SHRA MAINLY
ALONG/SOUTH OF I-90.
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
LATEST GFS/ECMWF SHOWS STALLED/WEAKENING FRONTAL BOUNDARY REMAINING
TO THE SOUTH OF THE AREA THROUGH SATURDAY WITH ANOTHER MID-LEVEL
SHORTWAVE RIPPLING EAST FROM THE NORTHERN PLAINS. THIS WILL CONTINUE
SMALL -SHRA CHANCES FRIDAY NIGHT/SATURDAY. BOTH GFS/ECMWF SHOWING
MORE OF A MUDDLED FLOW PATTERN SUNDAY THROUGH TUESDAY WITH SEVERAL
SHORTWAVE TROUGHS AFFECTING THE AREA. OPTED TO KEEP SMALL-END SHRA/TS
CHANCES THROUGH THE EXTENDED WITH NOT MUCH CONFIDENCE IN TIMING OF
ANY ONE OF THESE FEATURES. OTHERWISE...TEMPERATURES LOOK LIKE THEY
WILL BE RIGHT AROUND THE CLIMATOLOGICAL NORM.
&&
.AVIATION...
PRIMARY CONCERNS REMAIN FOCUSED ON STRONG SOUTHERLY WINDS TO IMPACT
THE ENTIRE AREA. EARLY MORNING DOPPLER RADAR AND PROFILER NETWORK
INDICATED LOW LEVEL WINDS AT 1500-2000 AGL WERE SOUTHERLY AT
50-60KTS. STRONG LOW LEVEL SOUTHERLY FLOW EXPECTED TO CONTINUE
THROUGH TODAY AND INTO TONIGHT...BEFORE DIMINISHING BETWEEN
21.06Z-21.12Z WITH APPROACH OF SURFACE COLD FRONT. SIGNIFICANT
IMPACTS EXPECTED ON AVIATION EARLY THIS MORNING DUE TO LOW LEVEL
WIND SHEAR...AND THROUGHOUT THE DAY ASSOCIATED WITH EFFECTS OF
STRONG CROSS WINDS AT AIRPORTS WITHOUT NORTH-SOUTH ORIENTED RUNWAYS.
THERE IS THE POSSIBILITY FOR AN ISOLATED TSRA AT KRST TAF SITE AFTER
21.06Z...BUT APPEARS HIGHEST POTENTIAL FOR SHRA/TSRA SHOULD OCCUR
DURING THE DAY ON THURSDAY.
&&
.FIRE WEATHER...
A VERY COMPACT PRESSURE GRADIENT AHEAD OF A LOW PRESSURE SYSTEM TODAY WILL
BRING STRONG AND GUSTY SOUTH WINDS ACROSS THE AREA. SUSTAINED WIND
SPEEDS WILL BE IN THE 25-35 MPH RANGE WITH GUSTS POTENTIAL AROUND 45
MPH. THIS WILL ESPECIALLY TRUE ON THE BLUFF-TOPS AND MORE OPEN AND
WIND-PRONE AREAS. THE WINDS WILL COMBINE WITH INTENSE WARMING INTO
THE MID AND UPPER 80S AND RELATIVE HUMIDITY LEVELS DROPPING INTO
UPPER 20 TO LOWER 30 PERCENT RANGE TO PRODUCE NEAR CRITICAL FIRE
WEATHER CONDITIONS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR WIZ032-WIZ033.
MN...WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095.
IA...WIND ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR IAZ008-IAZ009-IAZ018-IAZ019.
&&
SHORT/LONG TERM...DAS
AVIATION...THOMPSON
FIRE WEATHER...DASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 425 AM CDT WED MAY 20 2009 IAZ008-009-018-019-MNZ079-086>088-094-095-WIZ032-033-211100- BUFFALO-CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- TREMPEALEAU-WABASHA-WINONA- 425 AM CDT WED MAY 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND WESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH ARE EXPECTED AS A RESULT OF A TIGHT PRESSURE GRADIENT. WITH TEMPERATURES RISING INTO THE 80S AND RELATIVE HUMIDITIES DROPPING TO 25 TO 30 PERCENT...DANGEROUS FIRE WEATHER CONDITIONS ARE POSSIBLE. A COLD FRONT WILL BE MOVING IN LATE TONIGHT AND COULD TRIGGER A FEW THUNDERSTORMS MAINLY IN AREAS WEST OF A LINE FROM MEDFORD WISCONSIN TO AUSTIN MINNESOTA. DUE TO LIMITED INSTABILITY...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY ACCOMPANY THE COLD FRONT AS IT MOVES THROUGH ON THURSDAY. WITH INSTABILITY REMAINING LIMITED...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. THERE IS A POSSIBILITY FOR SOME THUNDERSTORMS DURING THE EARLY PART OF THE WEEK...INCLUDING MEMORIAL DAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... AT THIS TIME...SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY. DUE TO AN ELEVATED FIRE DANGER TODAY...BE ALERT FOR ANY UNUSUAL FIRE ACTIVITY. IN ADDITION...REPORTS OF PEAK WIND GUSTS TODAY WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. IAZ010-011-029-030-MNZ096-WIZ017-029-034-041>044-053>055-061-211100- ADAMS-ALLAMAKEE-CLARK-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-JACKSON- JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-VERNON-WINNESHIEK- 425 AM CDT WED MAY 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH...WITH GUSTS OF 40 TO 45 MPH ARE EXPECTED AS A RESULT OF A TIGHT PRESSURE GRADIENT. WITH TEMPERATURES RISING INTO THE 80S AND RELATIVE HUMIDITIES DROPPING TO 25 TO 30 PERCENT...DANGEROUS FIRE WEATHER CONDITIONS ARE POSSIBLE. A COLD FRONT WILL BE MOVING IN LATE TONIGHT AND COULD TRIGGER A FEW THUNDERSTORMS MAINLY IN AREAS WEST OF A LINE FROM MEDFORD WISCONSIN TO AUSTIN MINNESOTA. DUE TO LIMITED INSTABILITY...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY ACCOMPANY THE COLD FRONT AS IT MOVES THROUGH ON THURSDAY. WITH INSTABILITY REMAINING LIMITED...ORGANIZED SEVERE STORMS ARE NOT EXPECTED. THERE IS A POSSIBILITY FOR SOME THUNDERSTORMS DURING THE EARLY PART OF THE WEEK...INCLUDING MEMORIAL DAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... AT THIS TIME...SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR THURSDAY. DUE TO AN ELEVATED FIRE DANGER TODAY...BE ALERT FOR ANY UNUSUAL FIRE ACTIVITY. IN ADDITION...REPORTS OF PEAK WIND GUSTS TODAY WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
The national radar mosaic for the moment the first event began.
4 strong wind. Local standard time, as filed.
A foot and a half diameter tree was uprooted by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161562, 161564, 161563, 161561.